Allergies and skin rash are common adverse reactions to drugs. But they rarely considered serious. Patients and doctors alike may brush off such symptoms as a minor annoyance. In too many cases, though, skin reactions can be life threatening.
A surprising number of medications can cause Stevens Johnson Syndrome, erythema multiforme (EM) or Toxic Epidermal Necrolysis (TEN). For some a mild rash may begin within hours of starting a new drug. Others may not notice any symptoms for several weeks. A fever and sore throat may develop and lesions can start to appear in the mouth, eyes, digestive tract and lungs.
If the drug isn’t stopped at the first sign of trouble, the skin can literally peel away from the body. This can lead to severe infection, which explains why Stevens Johnson Syndrome can be lethal.
With all the attention recently given to heart attacks caused by Vioxx or possibly Celebrex, the black box warning FDA issued for a similar pain reliever called Bextra has been largely overlooked. It cautions that patients should be alerted to discontinue the drug at the first sign of a skin rash or allergic reaction.
But even when patients stop their medicine immediately, the aftermath can be unbearable. One reader shared his experience:
“I had an allergic reaction to Bextra after two weeks of use for back pain. I immediately stopped the medication when I developed a whole body rash and intense itching. I experienced extreme external feelings of cold, yet there was a simultaneous burning sensation from inside. My skin sloughed off my entire body.
“The allergic reaction happened in early June. A local dermatologist administered cortisone injections with little or no improvement. In November I was prescribed 30 days of prednisone in pill form. This stopped the sloughing of skin, and the chilling and burning was diminished, but not the itching.
“I was given a powerful immune suppressing drug for organ transplant patients called cyclosporine. So far, the problem with the intense itching continues.”
This patient was so desperate that he mentioned to a friend that he was considering suicide to end the misery.
Hundreds of drugs can cause allergic skin reactions. Anti-inflammatory arthritis drugs are known for this type of complication. Many antibiotics can also trigger severe itching and rash. Even over-the-counter remedies like Motrin or Tagamet HB can occasionally set off a serious skin reaction.
Cholesterol-lowering medications are now widely prescribed and can prompt such a complication in some people:
“Three years ago, my doctor prescribed Lipitor. After three months on this drug, I developed a rash all over my body that required a trip to a dermatologist. He took one look at my itchy hide and asked if I was on Lipitor. When I said yes, he said ‘GET OFF!’ My physician switched me to another cholesterol fighter, but the rash is just now starting to go away.”
Allergic skin reactions should never be taken lightly. Some people develop a rash suddenly while other may go weeks or even months on a medication before experiencing problems. Immediate treatment is necessary because sometimes skin complications can be deadly.